I was compensated by Med-IQ and NAMI Maryland, through an educational grant from Teva Pharmaceuticals, to write about tardive dyskinesia. All opinions are my own.
Since mental health advocacy is one of the main pillars of my platform, I have many goals in the ways I hope to use my voice here on the internet. Aside from decreasing stigma and raising awareness around various mental health topics, I am also happy to share emerging medical information that could potentially help many people who are reading this (or their loved ones).
Today, I want to share some important information on Tardive Dyskinesia (TD).
A variety of mental illnesses including major depressive disorder, bipolar disorder, and schizophrenia are treated with certain antipsychotics that are also dopamine receptor-blocking agents. There are many people in my life who take these kinds of medication (and probably yours as well). Long-term use of these medications can cause Tardive Dyskinesia, A neurological disorder and an unfortunate possible side effect of these drugs. On occasion, TD may also be a side effect from taking certain medications over a prolonged period of time for the treatment of nausea or other gastrointestinal issues.
What is Tardive Dyskinesia?
Because dopamine receptor–blocking agents may interfere with motor skills, TD manifests as abnormal involuntary movements. TD symptoms can include facial tics, blinking, and abnormal movements of the tongue, fingers/toes, and torso. Sometimes patients have a shuffling or robotic gait. Symptoms can range in severity, depending on the patient. (TD is not to be confused with repetitive movements and behaviors or “stimming” associated with the autistic spectrum, such as flapping of fingers or hands and rocking. Getting a proper evaluation and diagnosis is important.)
TD symptoms can be subtle when they first begin, such as experiencing tongue movements as if chewing gum, and the face is often the first place a doctor might check for symptoms. Some patients make piano playing movements with their hands, whereas others have wiggling toes. The bottom line is there is a continuum of symptoms ranging from minor to extreme. These symptoms can affect a person’s ability to perform daily tasks like cooking or driving, and the symptoms can have serious effects on social interactions and self-confidence, as well as increasing a patient’s dependence on family members or caregivers. Abnormal movements can also cause social discomfort and increase isolation.
What should patients on these medications and their support people be aware of?
First, it’s important to know that individuals who have been taking antipsychotics for long periods of time, older people, women, and those with other medical conditions such as diabetes all have a higher risk of developing TD.
Patients who are older have a higher risk of developing TD, usually because they have been on antipsychotic medications for a longer time. Roughly 30% of patients on first-generation antipsychotic medications have TD, whereas only about 2% of patients on second-generation antipsychotic medications have TD. There is a high level of residual effects from taking dopamine-blocking agents, but even those who have TD are often reluctant to switch medications due to the improvements they may have seen in their schizophrenia and bipolar disorders.
With respect to screening and assessments, every patient should be assessed for abnormal movements if they are taking antipsychotic medications.
Formal assessments involve the Abnormal Involuntary Movement Scale (AIMS) examination. This examination is the standard clinical assessment for TD. The AIMS screening tool (which neurologists helped develop) wasn’t previously being used very often, so the screening tool needed to be reintroduced to properly identify patients. The AIMS screening tool is a series of questions that takes no more than 5 minutes. It involves questions related to several different muscle groups and a persons’ awareness of their movements. The AIMS assessment alerts clinicians on what to observe.
Since TD can mimic drug induced Parkinsonism, it is important to raise awareness and for providers to be able to distinguish between the two to ensure correct treatment. Proper diagnosis is paramount. In fact, the treatment for Parkinsonism can worsen TD and vice versa when misdiagnosed.
What can be done?
It’s important to note that stopping the antipsychotic medication won’t stop the involuntary movements. There ARE medicines to treat TD. V-mat 2 inhibitors were approved by the FDA, and they work to decrease the amount of dopamine released to help limit the abnormal movements. Patients can see results within a matter of days, and improvement can last for years.
Now that more patients are being properly identified and using the new medications for treating TD, they are enjoying the positive effects of not experiencing the terrible involuntary movements produced by the long-term use of dopamine receptor–blocking agents. There are still many undiagnosed patients who could have an improved quality of life if they are properly screened and treated. The overall goal of treatment is to reduce involuntary movements so a person can be as functional as possible, enjoy a better quality of life, and avoid social isolation.
If you or someone you love could be experiencing symptoms of Tardive Dyskinesia or involuntary movements of any kind, please encourage them to ask their provider for proper screening and treatment. TD is a life altering side effect that CAN be helped without having to compromise existing mental health treatment plans.
Med-IQ is conducting an anonymous survey and would appreciate your input. The survey will take less than 10 minutes to complete. Survey responses are shared only in aggregate. Your responses to these survey questions will provide Med-IQ with important information about your experience with tardive dyskinesia, which will help us develop future educational initiatives. Once you’ve completed the survey, you will have the option of providing your email address to be entered into a drawing administered by SOMA Strategies to win 1 of 5 $100 VISA gift cards. If you choose to enter, your email address will not be sold, kept, or stored; email addresses are used only to randomly draw the winners and notify them of their prize.
Here are several resources with further information on Tardive Dyskinesia and it’s diagnosis and treatment:
- Taking Care of Yourself (NAMI)
- Caregiving Issues and Strategies (Family Caregiver Alliance)
- Caregiver Community (Today’s Caregiver)
- Taking Care of YOU: Self-Care for Family Caregivers (Family Caregiver Alliance)
- Depression and Bipolar Support Alliance (DBSA)
- Mental Health America (MHA)
- National Institute of Neurological Disorders and Stroke (NINDS)
- National Organization for Rare Disorders (NORD)
Links to external sites are provided as a convenience and for informational purposes only. They are not intended and should not be construed as legal or medical advice, nor are they endorsements of any organization. Med-IQ bears no responsibility for the accuracy, legality, or content of any external site. Contact the external site for answers to questions regarding its content.